Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 38, NWS Tallahassee, FL

September 16, 20145 counties in Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 16, 2014, 2:42 PM CDT for 5 counties in Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2014, 2:42 PM CDT (19:42 UTC)
Expired
Sep 16, 2014, 5:45 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Bay County, FL, Calhoun County, FL, Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:25 PM CDTFLASH FLOODNne Five Points, FLWATER ACROSS THE ROAD NEAR THE INTERSECTION OF HIGHWAY 280 AND YATES SETTLEMENT ROAD.
Sep 16, 4:25 PM CDTHEAVY RAIN 95 N Vernon, FLPUBLIC REPORT RELAYED THROUGH EMERGENCY MANAGEMENT OF A LITTLE OVER 9 INCHES OF RAIN. RAIN BEGAN AROUND 2 PM LOCAL TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WGUS52 KTAE 161942
FFWTAE
FLC005-013-059-063-133-162045-
/O.NEW.KTAE.FF.W.0038.140916T1942Z-140916T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM CDT TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTH CENTRAL HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BONIFAY...
  SOUTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF VERNON...

* UNTIL 345 PM CDT

* AT 237 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT   
  FLASH FLOODING FROM THUNDERSTORMS IS IMMINENT OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GILBERTS
  MILL...BRADFORD...BROCK CROSSROAD...SUNNY HILLS...JOHNSON
  CROSSROADS...HULAW...RIDGETOP...CENTER LAKE...ROUND LAKE...POPLAR
  HEAD...ORANGE HILL...COMPASS LAKE AND BETTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3085 8572 3062 8527 3039 8549 3074 8586

$$

1-WESTON
3 follow-up statements
231 
WGUS72 KTAE 162031
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
431 PM EDT TUE SEP 16 2014

FLC005-013-063-162041-
/O.CAN.KTAE.FF.W.0038.000000T0000Z-140916T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN FL-JACKSON FL-BAY FL-
331 PM CDT TUE SEP 16 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN BAY...
SOUTHWESTERN JACKSON AND NORTHWESTERN CALHOUN COUNTIES IN THE
PANHANDLE OF FLORIDA...

LAT...LON 3085 8572 3072 8546 3059 8570 3074 8586

$$

FLC059-133-162045-
/O.CON.KTAE.FF.W.0038.000000T0000Z-140916T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLMES FL-WASHINGTON FL-
331 PM CDT TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHERN WASHINGTON AND SOUTH CENTRAL HOLMES COUNTIES...

AT 327 PM CDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED
OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BONIFAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3085 8572 3072 8546 3059 8570 3074 8586

$$

11-MOORE
813 
WGUS52 KTAE 162036
FFWTAE
FLC059-133-162245-
/O.EXT.KTAE.FF.W.0038.000000T0000Z-140916T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM CDT TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BONIFAY...
  NORTHERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF VERNON...

* UNTIL 545 PM CDT

* AT 332 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON
  CROSSROADS...HULAW AND CARYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3085 8572 3072 8546 3059 8570 3074 8586

$$

11-MOORE
607 
WGUS72 KTAE 162235
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 PM CDT TUE SEP 16 2014

FLC059-133-162245-
/O.EXP.KTAE.FF.W.0038.000000T0000Z-140916T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLMES FL-WASHINGTON FL-
535 PM CDT TUE SEP 16 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM CDT FOR NORTHERN
WASHINGTON AND SOUTH CENTRAL HOLMES COUNTIES...

LAT...LON 3085 8572 3072 8546 3059 8570 3074 8586

$$

11-MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 8:41 AM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Sep 16, 8:41 AM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
941 AM EDT Tue Sep 16 2014

.Near Term [Through Today]...

Previous forecast is on track with only minor tweaks needed. With
plenty of deep, tropical moisture already in place across the
region (with widespread PWATs between 2" and 2.3") sct to numerous
showers and thunderstorms are expected to continue to develop and
move E-NE over the CWA with the heaviest rainfall expected near
the coast over the FL Panhandle and across much of the FL Big
Bend. This development will be caused by a steepening upper level
trof to our NW which will finally push the stationary Sfc frontal
boundary off to our SE as a cold front later tonight and
Wednesday, finally putting an end to our stagnant pattern of
unseasonably wet and humid conditions. Before that takes place,
however, average rainfall amounts today are expected to range from
0.25" to 0.50" over the northern 1/4 of the CWA, to between 0.50"
and 1" across the remainder of our AL, GA, and NW FL Panhandle
zones, with fairly widespread 1" to 2" totals expected elsewhere.
In fact, some portions of the southeastern Big Bend as well as
coastal areas of Franklin and Gulf counties could see isolated
storm totals of 2" to 4" or even 3" to 5", which could cause some
minor flooding of low lying and poor drainage areas.

&&

.Prev Discussion [240 AM EDT]...

.Short Term [Tonight Through Thursday]...

The upper level pattern will continue to amplify with the trough
digging down the eastern seaboard. This will bring much drier air
to the region as the deep layer moisture gets shunted southward. At
the surface, the cold front will have pushed well to the south of
our area by Thursday. PoPs will be tapered lower end chance
northwest zones to good chance for the southeast Big Bend tonight.
Then will keep slight to chance PoPs mainly over the southeast Big
Bend for Wednesday with no mention of PoPs on Thursday. Despite
the passage of a cold front, max temps will near to just above
seasonal levels each day. Min temps will drop into the mid to upper
60s most inland areas Wednesday night.

.Long Term [Thursday Night Through Tuesday]...

Drier air in the wake of the upper level trough will dominate the
first half of the period. Highs are expected to range from the mid
80s to near 90 with lows in the mid to upper 60s. Late in the
period, another front may move in from the northwest with a
slight increase in PoPs, but nothing significant is currently
expected.

.Aviation...

[Through 12Z Wednesday] Scattered to numerous showers and thunderstorms
are expected to develop at all of the terminals from south to
north today, with heavy rainfall likely reducing Vis and Cigs to
MVFR and even IFR levels at ECP, TLH, and VLD, with MVFR
reductions expected at DHN and ABY. This rainfall is expected to
linger well into the evening hours at the southern and eastern
terminals, with all areas expected to be free from convection by
06Z Wed. as the cold front pushes through.

.Marine...

Slightly elevated seas today will subside into the 1 to 2 foot range
tonight. Winds and seas will remain low through the remainder of
the work week. Friday night into the weekend, a strong ridge of
high pressure will build northeast of the area creating a pattern
favorable for an increase in easterly winds and seas.

.Fire Weather...

After one more very wet day across the region today, much drier air
will push into the area from northwest to southeast on Wednesday and
Thursday. However, this air mass will still not be dry enough to
cause any fire weather concerns.

.Hydrology...

Some locally heavy rain is possible today, especially near the coast
with a stalled front in the area that will begin later today. General
amounts of 1-3" are expected with isolated higher amounts
expected. While this may cause some rises on our area rivers and
streams, it is unlikely to bring any of them to flood stage,
especially with the highest rainfall amounts expected closer to
the coast. There is a possibility of some localized flash flooding if
the heavier amounts fall over an urban area such as Panama City,
but confidence is not quite high enough in this happening to put
up a watch at this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   88  70  92  68  91 /  70  50  20  10   0
Panama City   87  74  91  73  91 /  70  40  10  10   0
Dothan        90  68  91  65  90 /  50  30  10   0   0
Albany        89  70  92  65  90 /  50  30  10  10   0
Valdosta      87  69  91  65  90 /  70  50  20  10   0
Cross City    85  70  89  68  91 /  80  60  40  10   0
Apalachicola  85  74  89  72  90 /  70  50  20  10   0

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...GOULD/WESTON
SHORT TERM...BARRY
LONG TERM...DVD
AVIATION...GOULD
MARINE...BARRY
FIRE WEATHER...GOULD
HYDROLOGY...DVD/WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:00 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton13 hr
Sep 16, 2:22 PM CDTAreal Flood AdvisoryTAEBay, Holmes, Jackson, Washington113 min
Sep 16, 2:46 PM CDTFlash Flood WarningTAEHolmes, Jackson, Washington59 min
Sep 16, 4:01 PM CDTFlash Flood WarningTAEHolmes, Washington119 min

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.